Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fluctuating BP in an elderly?

Answered by
Dr.
Dr. Rahul Tawde

General & Family Physician

Practicing since :1980

Answered : 1 Question

default
Posted on Fri, 22 Aug 2014 in Hypertension and Heart Disease
Question: I am 67 yrs. old, have a pacemaker, and am on 25mg. Metoprolol, 325 mg. aspirin, and sometimes Xanax. My blood pressure this morning was 91/63. It fluctuates continually from this to 190/114 (which sent me to the emergency room). I am light-headed, dizzy, weak, mild headache, and tired. What can I do?
YYYY@YYYY
doctor
Answered by Dr. Rahul Tawde 1 hour later
Brief Answer:
Immediate evaluation needed

Detailed Answer:
Dear Sir, thanks for posting your concern in the HCM.
My opinion is in an acute setting such a fluctuating BP may be a sign of some cardiac or neurological complication e.g. Acute Coronary Syndrome (ACS) or Cerebro Vascular Accident (CVA). And if not yet, it can precipitate at any point of time Haemorrhagic CVA or ACS.
Despite being on beta-blocker therapy, you are having high range fluctuation in sympathetic activity. You must also be evaluated for your pacemaker functionality and presence of any anxiety disorder.

As you have already visited the ER of a hospital, I hope they have done those evaluations. If not yet, that should be done immediately.

In case you have this for more than a month, my understanding is your hypertension is poorly-controlled. That may be due to inadequate medication, Improper lifestyle and diet or improper timing to have the medicines.

It is also necessary to know the following information-
1. Did you have palpitation, black out, shortness of breath, chest pain in last one month?
2. Did you have fever in last one month?
3. Is there any symptoms like increased thirst, nocturia etc?
4. Have you ever been told by a doctor that you have diabetes or thyroid problem?
5. What is your hight, weight and waist circumference? Where do you live?
6. Do you have adequate sleep at bedtime? Do you feel anxious at any point of time?

Based on the current data, my recommendations are-
1. Salt restricted (<5 g/day) fat restricted diet.
2. Proper schedule or time is to be maintained for taking medicines, as was advised by the prescribing doctor.
3. If you have any emotional stress, please have a daily relaxation session of 30 min and try to maintain sleep hygiene.

I think you should also have few investigations done-
1. ECG
2. Fasting TSH, lipid profile and HBA1c
3. Hb estmation, serum urea and creatinine

For any further advice please revert back with the answers of above mentioned questions, investigation reports and information regarding any drug allergy.

Hope you are satisfied with my answer. If you think I have satisfactorily resolved your query, please rate my answer. If you have any further query related to this, please write back.
In case you have any new query in future, you can directly ask me questions @ http://www.HealthcareMagic.com/doctors/dr-kaushik-sarkar/68460. I will try my level best to help you.
Regards,
Dr. Kaushik

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Rahul Tawde 2 days later
The cardiologist and general practitioner feel this may be anxiety. During the pacemaker implant, a valve was hit which caused a-fib. This is a new sorry, because I now have a-fib.The cardiologist and general practitioner feel this may be anxiety. During the pacemaker implant, a valve was hit which caused a-fib. This is a new worry, because I now have a-fib.
doctor
Answered by Dr. Rahul Tawde 10 hours later
Brief Answer:
Treatment for anxiety

Detailed Answer:
Thanks for your prompt reply. It is unfortunate that you have got atrial fibrillation for some alleged iatrogenic cause.
However, as you already have atrial fibrillation and your cardiologist and your physician have already ruled out any cardiac complication and suspects anxiety, I would say, as I have stated before anxiety can definitely cause this, particularly when you already have AF.
As you have AF and an anxiety disorder can exacerbate this condition, you should immediately consult a psychiatrist for medical management and if required counseling.
Please follow the recommendations I have given above till you visit your psychiatrist and avoid any form of emotional stress and maintain sleep hygiene.
Hope you are satisfied with my answer. If you think I have satisfactorily resolved your query, please rate my answer. If you have any further query related to this, please write back.
In case you have any new query in future, you can directly ask me questions @ http://www.HealthcareMagic.com/doctors/dr-kaushik-sarkar/68460. I will try my level best to help you.
Regards,
Dr. Kaushik
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Sleep hygiene

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months

doctor1 MD

SIR I HAVE BEEN TAKING CLONAZEPAM 2MG SINCE 1998.WITH OTHER DRUGS LIKE TRIKA ,PROTHEIDIN MIRTAZE QUTIAPIN SR RESPECTIVELY WITH NITROZEPAM REMITEX ZOLFIDEM AND GABAPIN 600MG SR TILL2013.IN 2013 MY PSYCHIATRIST PUT ME ON 2MG CLONAZEPAM +400MG...

doctor1 MD

Hi, I cannot sleep at night even on days that I don't do excersise at all nor can I sleep during the day and if I do sleep at night I sleep late and wake up early . What is this ?

doctor1 MD

hai i am 27 years old male.my eyes are gone inside due to continuously use of Computer because of my office works due to this .i sleep 6 to 7 hours a day. its gives me very weird look its seems that i am very much tired.my weight/height is 55kg/163cm. plz anyone can help me related to my problem. just advice me any medicine. i don t like Veg/fish and meals..thanks.

doctor1 MD

HI JUST WANT TO ASK A QUESTION ABOUT MY HUSBANDS SLEEP PATTERN HE DOESNT SLEEP MOST OF THE NITE HE WOULD GET UP OUT OF BED AND WALK AROUND THE ROOM SEARCHING FOR THINGS SOMETIMES HE GOES DOWN STAIRS AND BRINGS FOOD UP TO THE ROOM AND EATS IT ALL WHILST SLEEPING HE WOULD SOMETIMES REMOVE MY PAJAMAS LAST NITE HE WAS UP AT THE WINDOW TRYING TO OPEN IT IS THERE ANYTHING U WOULD SUGGEST THAT HE COULD DO TO STOP THIS